Another PCOS IR person on Met, I’ve taken up to 1500 mg/day.
As others have pointed out, the worst symptoms are GI symptoms. I’m going to be very frank instead of beating around the bush–it’s the worst and most sudden diarrhea I’ve ever experienced. But, there are ways to avoid it.
First, ask for Extended Release (ER) forms of Met. They will be much gentler on your stomach. My thin, IR 16 year old daughter takes 1000 mg of ER Metformin and has never had an issue with diarrhea at all. If you have trouble with one brand, another may do better. My HMO uses Teva brand, and they have been the easiest on my stomach of any brand I’ve tried. That’s what she takes as well.
Second, you must increase your dose S-L-O-W-L-Y. Start with the smallest dose (500 mg) once a day. Take it WITH food. It’s best if you wait until the middle of a meal and take it then–not at the beginning of the meal when your stomach is mostly empty–and snacks may not be enough. Wait a week or more before increasing the dose. Then wait another week or more if you have to increase again.
I personally have found that when I “cheat” by eating too many carbs, there’s almost instant retribution by Met (happened to me this weekend, it was NOT fun!). I’ve seen others report that different foods trigger their issues with Met, so you may have to wait and see which causes issues for you. I kind of like that effect because it definitely keeps me honest. OTOH, If I know I’m having an “indulgence” and going off the rails, I will skip a dose to ensure I don’t have to deal with that.
The side effects don’t always occur right away when you start taking Met. It can take a few weeks to build up in your body before you start experiencing side effects. If you have already increased the dose, try backing down to a lower dose rather than giving up entirely on it. You may be able to increase the dose again after giving your body some time to adjust.
The side effects can be unpredictable, especially at first. If you are taking Met and feel crampy and your tummy rumbles, RUN to the nearest toilet as fast as you can. I’m NOT kidding. If you feel like you have to pass gas, wait until you are over a toilet. I’m not saying this to scare you. It gets better over time and it’s certainly better than losing your eyesight or your toes. But it’s a reality. I wish someone told me these things before some embarrassing moments occurred.
Some people just can’t take Met and I get that, but when you have looked at the potential dangers of other oral meds (see http://www.phlaunt.com/diabetes/17977284.php ) it may solidify your determination to make Met work for you. If you really cannot tolerate it, talk to your doctor about the supplement called Berberine. This may be as effective as Metformin without such severe side effects.
And it’s ALWAYS worth ruling out other potential causes. Is your fasting practice causing spikes in cortisol that raise your blood sugar? Have you been tested for sleep apnea to see if that’s causing you to bathe in stress hormones all night long? How is your stress management? Are you getting enough sleep? How are your thyroid and adrenal glands functioning? Do you have an occult infection (dental infections are likely candidates) that are causing the rise in blood sugar?